Alert archive / Kansas / Wind Advisories in 2025

Wind Advisory 1, NWS Topeka, KS

February 14, 20258 counties in Kansas

NWS Topeka, KS issued this wind advisory at Feb 14, 2025, 2:27 AM CST for 8 counties in Kansas. It took effect at Feb 14, 2025, 9:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2025, 2:27 AM CST (08:27 UTC)
In effect from
Feb 14, 2025, 9:00 AM CST
Expired
Feb 14, 2025, 4:00 PM CST
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WWUS73 KTOP 140827
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
227 AM CST Fri Feb 14 2025

KSZ021-022-034>038-054-142200-
/O.NEW.KTOP.WI.Y.0001.250214T1500Z-250214T2200Z/
Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-
Including the cities of Alta Vista, Clay Center, Minneapolis,
Council Grove, Herington, Alma, Junction City, Paxico,
Bennington, Emporia, Eskridge, McFarland, Manhattan, Maple Hill,
Abilene, and Harveyville
227 AM CST Fri Feb 14 2025

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM CST THIS 
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Dickinson, Geary, Lyon, Morris, Wabaunsee, Clay, Ottawa, 
  and Riley Counties.

* WHEN...From 9 AM this morning to 4 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could also be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Flanagan
1 follow-up statement
859 
WWUS73 KTOP 142146
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
346 PM CST Fri Feb 14 2025

KSZ021-022-034>038-054-142300-
/O.EXP.KTOP.WI.Y.0001.000000T0000Z-250214T2200Z/
Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-
Including the cities of Alma, Minneapolis, Abilene, Eskridge,
Emporia, Harveyville, Bennington, Herington, Council Grove,
Manhattan, Maple Hill, Alta Vista, Paxico, Clay Center,
McFarland, and Junction City
346 PM CST Fri Feb 14 2025

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

The winds have weakened and are no longer expected to be as strong.

$$

BD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Feb 13, 10:36 PM CST, 3 hours 51 minutes earlier. Its key messages:

  • Strong south winds Friday with gusts 35-45 mph bring a short warmup.
  • Slight chance of a brief wintry mix Friday morning, and then moderate chance for some brief snow behind a cold front Saturday. Best chances for both will be north of Interstate 70.
  • Increasing snow chances Monday/Tuesday followed by some of our coldest air of the winter mid-week.
Area forecast discussion, Feb 13, 10:36 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1036 PM CST Thu Feb 13 2025

.KEY MESSAGES...

- Strong south winds Friday with gusts 35-45 mph bring a short
warmup.

- Slight chance of a brief wintry mix Friday morning, and then
moderate chance for some brief snow behind a cold front Saturday.
Best chances for both will be north of Interstate 70.

- Increasing snow chances Monday/Tuesday followed by some of our
coldest air of the winter mid-week.

&&

.DISCUSSION...
Issued at 239 PM CST Thu Feb 13 2025

A very active pattern will continue for the next week, with repeated
systems and intrusions of very cold air. Our first blast of arctic
air is already on the way out, as surface high pressure has shifted
east of the area and surface winds have turned southerly. Overnight
and into Friday, a deep upper trough currently over the West Coast
will move quickly east. This will further increase the pressure
gradient across the area, with southerly winds increasing to 35-45
mph (near Wind Advisory criteria) by mid-day. Despite the snow cover
and antecedent cold air mass, temperatures should make a run at 40
degrees by late afternoon. However before temperatures fully rise
above freezing, the strong WAA will help develop some scattered
precipitation. Forecast soundings generally have a weak warm nose
around 800 mb, indicating that precipitation will likely be sleet or
freezing rain through around 19z before changing to rain.
Fortunately, QPF appears very light, and focused north of Interstate
70. With this weak signal in QPF, confidence is still low in exact
details and impacts. So will hold off on any advisory at this point.

As the trough begins to move overhead Friday night, its track and
orientation initially is favorable for a dry slot to move overhead.
This looks to keep precipitation chances low until Saturday morning,
and initially confined closer to a frontal boundary over north-
central Kansas. This boundary will eventually push southeast during
the day Saturday. Again, confidence is on the lower end for
precipitation chances as the front moves into eastern Kansas. Most
guidance keeps things largely dry, with just a few scattered
flurries. However there is still an outlier chance (~20%) for a
briefly heavier band to develop somewhere across northern Kansas and
put down a quick inch or two of snow. Will continue to monitor this
potential over the next update or two.

Heading into next week, a very cold stretch of weather is in store.
A deep upper low will park itself over the Northern Plains,
accompanied by a very strong area of surface high pressure. This
will supply plenty of cold air southward. As for precipitation, a
system late Monday into Tuesday will bring snow chances (50-70%)
area-wide. This appears to be another fast-moving open wave, which
typically favors more of a fluffy light/moderate snow. Temperatures
look to be somewhere 15-25 degrees below average for Sunday and
Monday, but the potential is increasing for temperatures even colder
for mid-week, in the wake of the Monday/Tuesday system. Ensemble
guidance is already indicating a 60-70% chance of meeting Cold
Weather Advisory criteria (-15 degree wind chills) by Wed/Thu of
next week. At any rate, it is time to start thinking about another
period of very wintry weather.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1033 PM CST Thu Feb 13 2025

No significant change from prior forecast thinking. Mostly mid-
level clouds move in from the west overnight across the
terminals. Medium to high confidence that a moderately strong
LLJ increases across the region into early morning which would
present a LLWS concern if the surface winds remain relatively
light in comparison around 5-10kts. Low level cloud cover likely
remains SCT in coverage into the early morning so not
anticipating lower than marginal VFR conditions to set up.
Indications of a light wintry mix to include FZRA or FZDZ still
appears to be favored generally north of the terminals at this
time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Reese
AVIATION...Drake
Hazardous weather outlook, Feb 13, 10:55 AM CST, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1055 AM CST Thu Feb 13 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-141700-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1055 AM CST Thu Feb 13 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for a brief wintry mix late morning on
Friday, mainly north of Interstate 70.

As colder air moves in on Saturday, there is a moderate chance for
another brief round of snow, again mainly north of Interstate 70.

Chances increase for another round of snow by Tuesday, followed by
some of our coldest air of the winter by the middle of next week.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Wind Advisories in Kansas, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.